I have been on Methadone (By Roxanne) for three and a half years now and I have been at the same dose for just over three years. I started low (10 mg, TID, I think) and titrated up over a period of time. I do have a high tolerance from being on opiates for CP for over eight years.
Until just recently, the 180 mg per day that I'm on has been sufficent and I don't recall more than a few days where I was in pain and I felt a need for a higher dose or BT medication. Lately, there have been maybe 2-3 days per week I have felt my pain at a 6 or 7, instead of the 3-4 it normally is most days. I also have been taking my blood pressure and it is on the high side, even though I am on medication for hypertension. I have started keeping a log and my highest day was 180/88 and I just had an increase in my BP med about a month ago.
Has anyone else that has been on Meth experienced what I'm going through? There's nothing in my life that would seem to bring this about. I'm not working and I am on SSD. Can anyone give me their thoughts and ideas on this? I really don't want to ask my doc for an increase, unless I absolutely have to.
Hi Director - KathyMac here - I feel sort of simpatico with you because we both have taken and continue to take higher amounts of methadone than your average bear - maybe it's time to talk to your doc about some break through medication. I know that you don't have any currently because the meth was doing the trick as far as handling most of the pain for you. As you said, the current 180mg dose has served you well up until now, but the fact that your pain level has increased and your blood pressure is up (could be a result of increased pain as most folks know) is an indication that you need something else in your arsenal. Do you have a problem approaching your doc about bt meds? KathyMac
I really think you should talk to your doctor(s) about the increased pain. Is there any chance your condition may have worsened or changed in the last several weeks? I know that often when we have an actual change in our medical status or condition it's all to easy to think that our medications have stopped working and feel an increase in meds may be needed when in fact it may not be the case. For some individuals (depending on their condition) an increase in pain is often a signal other methods of control may be needed such as surgical intervention if that's an option.
It may very well be a case that your condition has actually changed and that needs looked at.
I would additionaly speak to the doctor who is monitoring your BP. Extreme pain does in fact cause our BP to raise so it may be a result of the excess pain but I surely would do what I could to rule out any problem with the BP itself to be on the safe side.
Thanks KathyMac and Kissa for your replies. I have absolutely no problem talking with my doctor about my increase in pain or the need for more meds, whether it be be Methadone or BT. I have known him for about 20 years and have gotten along with him all that time. I hate the thought of going any higher on the Methadone. I think the 180 I'm at is high, but I guess if you have to go higher to keep the pain under control, you have to. I'm not sure if it's better to go that route or talk to him about some kind of Break Through medication. He has always been kind of against BT meds with the Meth. And if I do, what would be the best to use?
The only thing I have had happen, is last spring and early summer my wife was really sick for over two months. She was hospitalized four times and it turned out to be Microscopic Colitis. She's now pretty much over it and back to work, so I don't know if my recent pain problems has anything to do with that or not.
The blood pressure increase recently, is probably from the pain. I had bought a cuff to have at home to check my wife's BP as per her doctor's request. Now I turn up having the high blood pressure. I went in to my doctor last month and they checked my cuff against theirs, and it was very close, so I think it's a good reading I'm getting. My doctor did up my medication, and my BP is still running a little high some days. I have an appointment with him, so I'll talk to him then.
Your increase in BP may be from your increased pain???I would definately get the doctor to check it though.I have been on methadone for 4 years this month.Before methadone I was on everything from crappy ole propoxyphene to morphine ect for 22 years.I have had 4 lumbar surgeries and 5-6 rt knee surgeries in those 22 years.I got on methadone 2002 and had a hard time getting stable,I finally stabilized at 400mgs/day.6 months ago I start to come down as my brain had healed from all the abuse and I could feel that I needed to come down.So I leveled off at 300mgs.I recently had increased sciatica pain in my rt leg and *** and more stiffness than usual.I tild my doctor and we had an x-ray done.The results came back to show that my fusion in L4-5 has cracked all the way across it.Now I have to go for a CT on Sept 6 to see how extensive it is.So as of today I went up 15mg to 315mgs/day.As you know it takes 5 days for the increase to level out in your blood serum levels so I'll wait and see how it works.I have heard that every 3-5 years a methadone patient usually needs a small adjustment in their dose and that would put you right there.Good luck.....Dave
Thanks for all the replies to my post. I just took my BP and it was down to 127/68. The highest it's been this week was Monday and it was 150/80. And, yes, it was a pretty bad pain day. It definitely seems to be tied to the BP. This is something I've known for a long time and I need to get in to see my doctor earlier than the next scheduled appointment.
I use to see him every month, for a check and then get my script for my Methadone. The past year or so, he has me come in about every three months, unless there's something that comes up. I call them when it's time for a new script and I go in and pick it up in a day or two. It's always ready and at the front desk for me. I just looked and I don't have an appointment until mid-October, so maybe I need to call and move that appointment up.
Which ever way I go, increasing my Meth or going to Breakthrough meds, I don't know what he will say. I haven't changed doses with my Methadone for about three years. What would be a good BT med to go with the Methadone and 180 mg/day? I know I'll need something pretty substantial, as my tolerance is pretty high. Any thoughts would be appreciated.
I don't have any words of wisdom but I wanted to wish you luck with whichever route you take(increase vs bt).
Do you still see Dr. Irving? (I'm sorry if I have you confused with someone else)
Does he prescribe your methadone or your primary? If it's Irving it's good do know he's comfortable with those doses of methadone. He's my doc and I'll likely be switching to meth next(I take oxycontin/percocet) and won't have to worry about changing meds for a long time. Everytime I've needed an increase I was always afraid my doc would say 'time to switch to something else'.
Emough rambling....good luck and keep us posted.~Mush
Hi Everybody: Sorry, Mush, no I don't see a Dr. Irving. I see and get my meds from my PCP and have for many years now. He isn't worried about the dose of Methadone I'm taking, but I think he is not in favor of using BT meds with the Methadone. I think he feels due to the nature of Methadone, there shouldn't be a need for BT meds. I agree up to a certain point. I think I'm at that point now and will most likely ask for an increase in the Methadone next time I see him. I think that will be an easier sell than asking for BT meds.
I'm doing a little better these past few days. My BP has stabilized to some point, but I think it's still a little high for being on medication for hypertension. It's been running about 140/76 and it hasn't varied too much at all. Hopefully he'll see my point when I point out the increase in my BP and telling him I think it's from increased pain.
I have never heard of methadone causing high blood pressure. That is an extremely high dose of methadone and I suppose it might cause your blood pressure to go up. I would definately let your dr. know about it. He may need to adjust your blood pressure medicine. My new pain management dr. told me I was on an extremely high dose of methadone (120mg a day). I have never heard of anyone being on such a high dose as you. You said 300mg a day? That is VERY high a dose. Definately let your dr. know about it. Good luck and keep us posted on your progress. Lynn
I take 315mgs of methadone daily for pain\addiction.I was at 400mgs up until 6 months ago when I felt it was time I came down.I went down to 300mgs and stayed there for 2 months but found I needed to come up a bit.So as of last Wednesday I went up from 300 to 315mgs\day.Hopefully this will do the trick.I have heard from my pharmacist of a patient that takes 1,000mgs of methadone a day,actually it was 335mgs TID.Wow.......Dave
Hi Lynn: Thanks for your response to my post. I'm at 180 on the Methadone and although your doctor told you 120 is a high dose, there are people on this board that are on 300 and 400 mg. The Meth doesn't make your blood pressure go up, it's the pain that causes it and I just had a increase in my blood pressure med the last time I saw my doctor.
BTW, welcome to the boards. I'm sure you'll find the answer to any question you may have here. There's a lot of nice people who post on a regular basis.
Hey Dave (mptv) thanks for posting. YHou helped verify that the dose of Meth I'm on, isn't that high and others are on a lot more. Thanks again.
Last edited by RetiredDirector; 08-31-2006 at 02:27 PM.